Incidences of brain death due to nicotine overdose by e-cigarettes have been increasing. In such cases, liver donation has been not reported because of the secondary damage to the liver due to metabolism of large amounts of nicotine. However, kidneys have been considered acceptable for transplant.
Here, we present a successful case of liver transplant from a brain-dead donor due to intentional nicotine ingestion who did not have extensive steatosis. To the best of our knowledge, this is the first report of such a case.
Key words : Electronic cigarette, Steatosis, Tobacco, Transplantation
Organ donation still falls far short of organ demand and need in South Korea. Therefore, determining whether organ transplant is possible is becoming an important issue for physicians confronting brain dead patients after return of spontaneous circulation.1 Today’s smokeless tobacco, mainly in the form of electronic nicotine delivery systems (also known as electronic cigarettes or e-cigarettes), is becoming increasingly popular.2-5 In South Korea, these devices were introduced in 2007, and the increase in their usage has been driven based on the notion that they are safer than conventional nicotine delivery systems, such as cigarettes, cigars, and tobacco pipes. However, a lethal dose of nicotine has been estimated to be as little as 40 mg in adults and 1 mg/kg in children, and cases of brain death due to overdose of nicotine from e-cigarettes have been reported. Because a large amount of nicotine is metabolized by the liver, liver donation has not occurred in such cases, whereas kidneys have been considered acceptable for transplant.6-8
Here, we present the first successful case of liver transplant from a brain dead donor after intentional nicotine ingestion who did not show extensive steatosis. This study received expedited review and approval from our Committee for Human Research.
The potential donor was a 26-year-old male patient with a history of severe depression (height of 185 cm, weight of 90 kg, body mass index of 26.3 kg/m2). His medications at the time included clonazepam, valproate, and escitalopram. Emergency medical technicians were called after the potential donor ingested 10 mL of 99% liquid nicotine (990 mg/mL) from an e-cigarette cartridge to attempt suicide (Figure 1). The technicians found no pulse and performed cardiopulmonary resuscitation while transferring him to the hospital’s intensive care unit. After 39 minutes of cardiopulmonary resuscitation, he had a spontaneous return of circulation.
On physical examination, the patient was comatose; both pupils were fixed and dilated at 8 mm. His vital signs showed blood pressure of 70/50 mm Hg, pulse rate of 115 beats/min, and body temperature of 36.3°C. Medical care included intubation, mechanical ventilation, and a target temperature of 33°C. Norepinephrine (0.1 μg/kg/min) was administered to maintain blood pressure.
Initial laboratory investigations revealed metabolic acidosis with pH 7.07 and base excess of -15.0 mEq/L and aspartate aminotransferase, alanine aminotransferase, total bilirubin, albumin, and prothrombin time levels of 588 IU/L, 333IU/L, 1.1 mg/dL, 4.3 mg/dL, and 11.2 seconds, respectively. The cotinine level in urine measured by enzyme immunoassay 12 hours after admission to the hospital was significantly elevated at 1115 ng/mL. Gastric lavage was performed and activated charcoal was used. The electrolyte balance was stable, and diuresis was continued with hydration.
The patient was started on intravenous midazolam (0.04 mg/h) due to tremors, and, over the next 3 days in the intensive care unit, intravenous phenytoin (20 mg/kg over 30 min) was administered for an episode of generalized tonic-clonic seizure. Liver function was monitored serially (Figure 2). At day 13 in the intensive care unit, he was still unresponsive with a Glasgow Coma Scale score of 3 without sedation. Brain death was confirmed from the lack of spontaneous respiration and electroencephalography. The cause of death was hypoxic-ischemic encephalopathy caused by lethal nicotine intoxication.
Transplant coordinators were contacted after brain death was confirmed. Written informed consent for liver donation was obtained from the mother of the patient. The organ retrieval operation was uneventful. Suitable HLA-matched crossmatch-negative liver recipients of the same blood group (B, Rh positive) were selected. The recipient was a 47-year-old man with a medical history of idiopathic liver cirrhosis. His baseline immunosuppressive regimen was a combination of tacrolimus hydrate, methylprednisolone, and mycophenolate. At 1 year after transplant, the recipient is doing well, with aspartate aminotransferase, alanine aminotransferase, and total bilirubin levels of 48 IU/L, 33 IU/L, and 1.3 mg/dL, respectively.
Nicotine is a water- and lipid-soluble liquid alkaloid. The half-life of nicotine is 1 to 4 hours, and approximately 90% of nicotine is metabolized to cotinine via cytochrome oxidase in the liver. Nicotine and its metabolites are excreted in the urine.9 Nicotine can be rapidly absorbed through the skin, alveoli, or oropharyngeal mucosa, as well as through the gastrointestinal mucosa by dermal contact, inhalation, or ingestion. After it enters the arterial circulation, nicotine quickly moves to the brain and is subsequently transformed into inactive metabolites, such as cotinine, which is used as a liver biomarker.2-4 Nicotine targets the nicotinic acetylcholine receptors in the peripheral and central nervous systems, and large doses cause depressive effects via substrate inhibition. The initial symptoms of nicotine toxicity can present by 15 minutes after consumption. Death is usually rapid, within 1 hour of exposure, due to respiratory depression or arrhythmias.9,10 Brain death usually occurs after hypoxic ischemic encephalopathy. In cases of death, the liver has been thought to be unfit for transplant due to the large amount of nicotine metabolized by the liver and the presence of extensive steatosis; therefore, such liver donations have not been previously reported. In our patient, the liver was transplanted successfully. Four months later, liver function remains stable in the recipient.
Our present case suggests that liver from a donor with fatal nicotine intoxication may be successfully used for transplant in the absence of extensive steatosis and other contraindications for donation.
Volume : 18
Issue : 1
Pages : 120 - 122
DOI : 10.6002/ect.2017.0275
From the 1Department of Emergency Medicine, College of Medicine, Chungnam
National University Hospital, Daejeon, South Korea; and the 2Department of
Emergency Medicine, Cheju Halla General Hospital, Jeju, South Korea
Acknowledgements: The authors have no sources of funding for this study and have no conflicts of interest to declare.
Corresponding author: Yeonho You, Chungnam National University Hospital, 640 Daesa-dong Jung-gu Metropolitan City, Daejon 301-721, South Korea
Phone: +82 42 280 8081
Figure 1. E-Cigarette Cartridge
Figure 2. Liver Function of Donor